Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 127, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 6:32 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 16, 2017, 7:15 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 73 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:42 PM CDT | TSTM WND DMG | 4 E Elk Creek, WI | LARGE BLOWN DOWN ONTO A BARN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485
WUUS53 KARX 162332
SVRARX
WIC011-121-170015-
/O.NEW.KARX.SV.W.0127.170616T2332Z-170617T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
632 PM CDT FRI JUN 16 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
East central Buffalo County in west central Wisconsin...
Northern Trempealeau County in west central Wisconsin...
* Until 715 PM CDT
* At 628 PM CDT, a severe thunderstorm was located 9 miles northwest
of Arcadia, moving northeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Strum around 710 PM CDT.
Osseo around 715 PM CDT.
Other locations impacted by this severe thunderstorm include
Waumandee, Montana, Chimney Rock, Elk Creek and The Borst Valley
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4448 9117 4427 9169 4434 9176 4460 9135
4459 9117
TIME...MOT...LOC 2328Z 238DEG 26KT 4433 9166
HAIL...1.25IN
WIND...<50MPH
$$
JSB1 follow-up statement
588
WWUS53 KARX 162341
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
641 PM CDT FRI JUN 16 2017
WIC011-121-170015-
/O.CON.KARX.SV.W.0127.000000T0000Z-170617T0015Z/
Buffalo WI-Trempealeau WI-
641 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL BUFFALO AND NORTHERN TREMPEALEAU COUNTIES...
At 641 PM CDT, a severe thunderstorm was located near Independence,
or 9 miles north of Arcadia, moving northeast at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Strum around 710 PM CDT.
Osseo around 715 PM CDT.
Other locations impacted by this severe thunderstorm include Montana,
Chimney Rock, Elk Creek, The Borst Valley Area and Pleasantville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4430 9162 4438 9170 4460 9135 4459 9117
4448 9117
TIME...MOT...LOC 2341Z 238DEG 26KT 4438 9155
HAIL...1.75IN
WIND...<50MPH
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:36 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 16, 2:36 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 236 PM CDT Fri Jun 16 2017 .SHORT TERM...(This evening through Saturday) Issued at 235 PM CDT Fri Jun 16 2017 At 2 PM, a short wave trough moving through northwest Wisconsin was producing scattered showers and storms across central and northern Wisconsin. This system will move east across northern Wisconsin and be located in western Upper Michigan by this evening. As this occurs, a dry line will settle south toward the Interstate 90 corridor. Dew points will be in the mid and upper 50s north of the dry line and in the lower and mid 60s south of it. As temperatures climb into the lower to mid 80s this afternoon, the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg range south of the Interstate 94. This CAPE will be building ahead of an approaching short wave trough (currently located over western Minnesota). The CAM models are in good agreement thunderstorms will develop across east-central and south-central Minnesota between 16.19z and 16.21z. The latest RAP suggest that there will be sufficient deep shear that they will quickly develop into supercell thunderstorms and then as their cold pools coalesce the 0-3 km shear would favor a line of storms to move through east and southeast through the area. The main severe weather threat with these storms will be large hail and wind through 16.23z, and then evolve into primarily a wind threat which would last through 17.03z. While there is a severe weather threat across the entire area, the greatest chance looks to be along and south of the Interstate 90 corridor where the instability will be the greatest. For Saturday afternoon and night, a stronger short wave and surface cold front will be moving through the region. Like the past couple of days, the best instability will be well south of our forecast area. However, there will still be 1000 to 2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into southwest and central Wisconsin. There may be sufficient deep shear for a few supercell storms to develop. Both the HRRR and ARW suggest this possibility. Meanwhile the NMM would suggest that these storms would develop across east-central Iowa, northern Illinois, and southeast Wisconsin. If this does occur, the primary severe weather threats would be large hail and damaging winds. There was a slight shift southward in the latest SPC Day 2 Outlook and this seems realistic. .LONG TERM...(Sunday through Friday) Issued at 235 PM CDT Fri Jun 16 2017 In the wake of this system, a much cooler air mass will move into the region. 850 mb temperatures will fall into the 7 to 9C range by Sunday afternoon and remain there for much of Monday. As a result, high temperatures will only range from the upper 60s to mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km mean layer CAPES up to 1000 J/kg, scattered diurnally driven afternoon and evening showers and thunderstorms will be possible across much of the Upper Mississippi River Valley. On Wednesday and Wednesday night, another short wave trough will move through the region. While the GFS and ECMWF are still differing on the amount of instability ahead of this system, there looks to be sufficient shear for the potential of supercell development. This system will have to watched over the next several days. From Thursday into Friday, the models hint at additional short wave troughs moving along the US/Canadian border, but there has been little consistency in the timing of these system. Due to this, there is a broad brush of showers and thunderstorms chances during this time period. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 650 AM CDT Fri Jun 16 2017 Generally VFR conditions are expected during this period. Scattered showers/storms may form this afternoon/evening along a weak frontal boundary. Although placement is somewhat uncertain, did include a mention of VCTS at KLSE and VCSH at KRST late this afternoon, although as confidence in location/coverage of convection increases, adjustments will be needed. MVFR/IFR conditions could briefly accompany any storms. Mainly south/southwest winds are expected today into tonight, pending exact placement of the weak surface boundary and erratic winds around any storms. It is possible daytime winds could be a bit gustier, depending on the depth of diurnal mixing through the day. Fog could not be ruled out early Saturday, but confidence in cloud/precip trends limits confidence in any fog at this time. && .CLIMATE... Issued at 235 PM CDT Fri Jun 16 2017 The first half of June was the warmest at both La Crosse WI and Rochester MN. Through the first half of June, the average temperature at La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 73.3 degrees in 2005. Records date back to 1873. Meanwhile during this same time period, the average temperature at Rochester International Airport was 72.5 degrees. This was 7.1 degrees warmer than the 1981-2010 average and the warmest first half of the June. The previous record was 71.1 degrees in 1956. Records date back to 1886. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...JM CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Fri Jun 16 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171730- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1220 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are looking more likely across the entire area in the 4-10 pm window. Severe storms are likely as well, especially near and south of Interstate 90. An area of thunderstorms is expected to develop in the late afternoon, near or east of Interstate 35, and shift east through 10 pm. Isolated storms may also form east of that area. Large hail and damaging winds are the main threats. Southwestern Wisconsin and northeast Iowa seem to have a higher chance of more widespread damaging winds. Locally heavy rain could also cause some temporary minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances continue Saturday, with the greatest chance over northeast Iowa into southwest Wisconsin. While a few stronger storms can't be ruled out, the greater risk for severe storms will be found south of the local area. Additional small chances for thunderstorms will continue Sunday through Tuesday, and then again next Thursday. At this time, the main threat from any storms appears to be lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is looking more probable in the 4-10 pm window, especially near and south of interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, Jun 16, 6:13 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL ARCADIA 44.25N 91.50W
06/16/2017 E1.00 INCH TREMPEALEAU WI LAW ENFORCEMENT
&&
MHLocal storm report, Jun 16, 6:16 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 4 NE FOUNTAIN CITY 44.16N 91.64W
06/16/2017 E1.00 INCH BUFFALO WI TRAINED SPOTTER
&&
MHLocal storm report, Jun 16, 6:18 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
618 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 4 NE FOUNTAIN CITY 44.16N 91.64W
06/16/2017 BUFFALO WI TRAINED SPOTTER
LARGE TREE DOWN, ESTIMATED 12 INCH DIAMETER.
&&
MHLocal storm report, Jun 16, 6:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 4 NE FOUNTAIN CITY 44.16N 91.64W
06/16/2017 E1.00 INCH BUFFALO WI TRAINED SPOTTER
HAIL ONGOING AT TIME OF REPORT.
&&
MHLocal storm report, Jun 16, 6:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG LANESBORO 43.72N 91.97W
06/16/2017 FILLMORE MN COUNTY OFFICIAL
NUMBER OF TREES DOWN AT GOLF COURSE AND
ANOTHER ACROSS A HIGHWAY. PEA SIZE HAIL IN
TOWN, BUT LARGER TO THE SOUTH (NO SIZE
GIVEN).
&&
MHLocal storm report, Jun 16, 6:28 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST 2 NW CARIMONA 43.68N 92.18W
06/16/2017 M56 MPH FILLMORE MN AWOS
AWOS STATION FKA, PRESTON AIRPORT.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:37 PM CDT | Special Weather Statement | ARX | Crawford | 23 min |
| Jun 15, 10:04 PM CDT | Special Weather Statement | ARX | Grant | 41 min |
| Jun 16, 5:44 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 46 min |
| Jun 16, 5:50 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 40 min |
| Jun 16, 6:07 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 28 min |
| Jun 16, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 44 min |
| Jun 16, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 47 min |
| Jun 16, 6:54 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 51 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.